September 27, 2013
Neuropathy Warning for Fluoroquinolones
Before getting into this, I will list the approved fluoroquinolones. The list shows the name and the (brand name): levofloxacin – (Levaquin); ciprofloxacin – (Cipro); moxifloxacin – (Avelox); norfloxacin – (Noroxin); ofloxacin – (Floxin); and gemifloxacin – (Factive). Have you memorized them yet? No, I haven't either.
I do have one of them down pretty well and that is Levaquin as that put me back in the emergency room after one pill. Since I already have neuropathy, I suspect that it did not take long to put me in severe pain of all joints and especially my feet and lower legs. Some doctors use Levaquin for pneumonia which is what I had, but I will never knowingly take another pill of Levaquin. The pain is unbearable and I would advise anyone with neuropathy to avoid Levaquin. Probably is wise for the rest of the group if you already have neuropathy.
At least there have been enough adverse events reported with the above drugs that the labels have to be changed to reflect this. However, topical formulations applied to the ears or eyes are presently not known to carry the risk.
As of August 15, 2013, the US Food and Drug Administration (FDA) requires the drug labels and Medication Guides for all fluoroquinolone antibacterial drugs be updated to describe better the serious side effect of peripheral neuropathy. The nerve damage may occur soon after these drugs are taken. The sad part is that for many this condition may become permanent.
If you, as the patient, develop symptoms of peripheral neuropathy, the fluoroquinolone should be stopped. The FDA advises that the patient be switched another non-fluoroquinolone antibacterial drug. Then we see the almost mandatory risk statement of “unless the benefit of continued treatment with a fluoroquinolone outweighs the risk.” If it was me, the pain would prevent me from more of this drug.
“Peripheral neuropathy is a nerve disorder occurring in the arms or legs. Symptoms include pain, burning, tingling, numbness, weakness, or a change in sensation to light touch, pain or temperature, or the sense of body position. It can occur at any time during treatment with fluoroquinolones and can last for months to years after the drug is stopped or be permanent. Patients using fluoroquinolones who develop any symptoms of peripheral neuropathy should tell their health care professionals right away.”